Michigan, 2001

Damaging Winds in Michigan, June 30, 2001

June 30, 2001 · NWS APX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 30, 9:55 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 9:55 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1055 AM EDT SAT JUN 30 2001

SHOWERS/ISOLATED THUNDERSTORMS ARE DEVELOPING NEAR SURFACE TROUGH
OVER LAKE MICHIGAN AND SPREADING EAST ACROSS NORTHERN COUNTIES OF
NORTHERN LOWER MICHIGAN...GENERALLY CORRESPONDING TO 12Z ETA
POSITION OF REMNANTS OF BAND OF 850-500 RELATIVE HUMIDITY AROUND
60%. THESE SHOWERS HAVE GRADUALLY BEEN SPREADING SOUTH THIS
MORNING...AND THIS GRADUALLY SOUTHWARD PROGRESS SHOULD CONTINUE AS
NEW CONVECTION FIRES ALONG OUTFLOW. WITH ATMOSPHERE WARMING
DESTABILIZING SOUTH OF BAND OF CLOUDS/SHOWERS...MODIFIED 12Z APX
SOUNDING FOR TEMPS IN THE LOWER TO MID 80S AND DEWPOINTS 60-65
YIELDS LIS -2 TO -5 WITH CORRESPONDING CAPES 1500-2500 J/KG BETWEEN
18Z-21Z. HOWEVER...A FEW LIMITING FACTORS WILL PERSIST THIS
AFTERNOON. 12Z ETA SUGGESTS THAT BAND OF 850-500 MB MOISTURE WILL
THIN AS IT PROGRESSES SOUTH THIS AFTERNOON...WHILE DRIER AIR ALOFT
WILL TEMPORARILY SPREAD INTO THE REGION THIS AFTERNOON...A TREND
CONFIRMED BY 12Z 850-500 MB DRYING UPSTREAM AT GRB. WITH
HEATING/MIXING...THIS WILL LIKELY RESULT IN SLIGHTLY DECREASING
DEWPOINTS AT THE SURFACE THIS AFTERNOON...OFFSETTING DESTABILIZATION
DUE TO HEATING TO SOME DEGREE. ALSO...700-500 MB LAPSE RATES REMAIN
BELOW 6C/KM THIS AFTERNOON...WHILE MODEL SOUNDINGS CONTINUE TO
DEPICT A SUBSIDENCE INVERSION IN THE 650-500 MB LAYER...WITH
SIGNIFICANT MID LEVEL COOLING/WEAKENING OF INVERSION HOLDING OFF
UNTIL THIS EVENING. ALSO...LOW LEVEL CONVERGENCE WILL NOT BE WELL
DEFINED PER 12Z ETA FORECAST OF LOW LEVEL WIND FIELDS...WITH LOW
LEVEL FORCING CONFINED TO AREAS NEAR SURFACE TROUGH THAT WILL STALL
OVER NORTHERN COUNTIES...AND ALONG OUTFLOW OF CURRENT CONVECTION
HEADING INTO CENTRAL/SOUTHERN COUNTIES. THUS...WHILE SCATTERED
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST...COVERAGE
WILL SOMEWHAT LIMITED. ALSO...WITH WET BULB ZERO VALUES ABOVE 13 KFT
THIS MORNING...DIMINISHING TO ABOUT 11.5 KFT THIS AFTERNOON...AND
WITH DRY AIR AT MID LEVELS/500 MB WINDS INCREASING TO 40-50 KNOTS...
PRIMARY SEVERE THREAT WILL BE FOR ISOLATED DAMAGING WINDS...WITH
CONDITIONS MORE FAVORABLE FOR HAIL TONIGHT.

THUNDERSTORM COVERAGE WILL LIKELY INCREASE...ESPECIALLY ACROSS THE
SOUTH...THIS EVENING/TONIGHT AS STRONG COLD FRONT...NOW LOCATED OVER
NORTHERN LAKE SUPERIOR...PUSHES SOUTH...AND DEEPER MOISTURE SURGES
BACK INTO THE REGION AHEAD OF THE BOUNDARY.

OTHERWISE...WILL GO WITH PARTLY SUNNY FORECASTS ALL AREAS THIS
AFTERNOON. TEMP/WIND ADJUSTMENTS WILL BE MINOR.

.APX...NONE.

ROWLEY

In the hours before

Special weather statement, Jun 30, 10:15 AM EST, 4 hours 1 minute before
MIZ008-015>036-041-042-010400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1115 AM EDT SAT JUN 30 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER
  MICHIGAN...WITH THE GREATEST THREAT SOUTH OF M-32 THIS AFTERNOON
  AND ANYWHERE SOUTH OF THE STRAITS TONIGHT.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

* SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND
  GUSTS EXCEEDING 60 MPH THIS AFTERNOON. SCATTERED THUNDERSTORMS
  PRODUCING WIND GUSTS EXCEEDING 60 MPH AND HAIL AROUND 1 INCH IN
  DIAMETER TONIGHT.

* TIME OF SEVERE WEATHER THREAT...ISOLATED UNTIL 6 PM...WITH
  MORE NUMEROUS THUNDERSTORMS BETWEEN 6 PM AND 2 AM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

ROWLEY

The radar

The NCL Michigan radar (KAPX), 90 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alpena

When
June 30, 2:16 PM EST
Where
Alpena County, Hubbard Lake
Measured
55 kt (63 mph)
Reported by
AMATEUR RADIO
Coordinates
44.883, -83.583

One mile path of trees uprooted by thunderstorm winds.

Thunderstorm Wind, Alcona

When
June 30, 2:30 PM EST
Where
Alcona County, Black River
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.817, -83.300

Several trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256313, 5256314.